According to the definition provided by Doyle & Keogh (2008), neuroleptic malignant syndrome (NMS) is a rare, but a potentially threatening to life reaction, which occurs as a result of prescribing a neuroleptic medication. In the majority of instances, such an idiosyncratic reaction occurs after the administration of a medication such as Haloperidol, which is a typical antipsychotic. NMS occurs in only 0.2% to 1% of patients, which were prescribed to take either first or second-generation antipsychotics. In 10% of cases, the syndrome can be fatal; furthermore, in some cases, it has been diagnosed in patients after twenty years of medical treatment (Halter, 2014).
We will write a custom Essay on Neuroleptic Malignant Syndrome specifically for you
301 certified writers online
Symptoms of neuroleptic malignant syndrome include reduced state of consciousness, increased the rigidity of muscles, as well as autonomic dysfunction (drooling, tachypnea, labile hypertension, tremor, elevated white blood cell count, urinary inconsistency, elevated pulse, and other symptoms). Treatment of neuroleptic malignant syndrome is multi-dimensional; not only does it include pharmacological interventions, but symptomatic management can also be resolved using symptomatic management, for example, pyrexia is also reduced with a cooling blanket or a fan (Doyle & Keogh, 2008).
On the other hand, early diagnosis is one of the most effective methods for dealing with NMS, although it can be limited by the lack of evident muscle rigidity. Therefore, nurses should be aware of the key symptoms and diagnose them as soon as possible.
Pharmacological interventions used for treating neuroleptic malignant syndrome are associated with the administration of Bromocriptine (in mild cases) and Dantrolene (intravenous, in severe cases) (Halter, 2014). In cases when the patient has the fever, paracetamol is prescribed. As mentioned by Doyle & Keogh (2008), ECT has also proven to evoke a rapid response and improve the underlying psychiatric condition. Because neuroleptic malignant syndrome is idiosyncratic in nature, it is complicated for nurses to accurately predict its development and implement a timely prevention intervention.
Nursing care in cases of neuroleptic malignant syndrome consists not only of body temperature management. Nurses also conduct routine observations that are carefully documented; if any abnormalities are observed, a nurse reports them to a responsible practitioner (Doyle & Keogh, 2008).
Apart from observations and temperature management, nurses assist NMS patients with their everyday activities and help them regain confidence in reality orientation in cases of confusion and overall altered mental status. Dehydration is also managed by the administration of intravenous fluids while nutritional support is conducted through assistance in eating and drinking if the patient experiences an altered mental status.
In typical cases of NMS, the syndrome usually lasts from five to seven days after the administration of the drug has been discontinued. If depot antipsychotics have been used, the syndrome may last longer than seven days. Therefore, patients with a recorded history of neuroleptic malignant syndrome are not recommended to go through an antipsychotic therapy and should rather be prescribed alternative methods of treatment such as the administration of benzodiazepines, carbamazepine, and lithium (Doyle & Keogh, 2008).
As nurses, we are responsible for monitoring patients for any signs of the neuroleptic malignant syndrome to prevent the condition from developing and negatively impacting patients’ health. It is crucial to mention that the syndrome calls for a multi-dimensional approach, which includes both pharmacological and symptom management interventions. To conclude, the symptoms of the syndrome should be carefully monitored and, if necessary, addressed.
Halter, M. (2014). Varcarolis’ Foundations of psychiatric mental health nursing: A clinical approach (7th ed.). St. Louis, MO: Elsevier Inc.
Keogh, B., & Doyle, L. (2008). Psychopharmacological adverse effects. Mental Health Practice, 11(6), 28-30.